I use stevia regularly to sweeten cocoa with no apparent side-effects. I was a bit cautious about consuming erythritol because I generally do not tolerate sugar alcohols. So I only used one packet of Truvia at a time, and usually only once a day.
Then I used it twice a day and the side-effects showed up. I suffered some gas and diarrhea. Immediately I stopped using Truvia and went back to using plain stevia (which also can be purchased in packets). That was four days ago and the side-effects of the Truvia have not stopped.
I'm unsure whether the processing of the stevia into another form had any effect or the side-effects are only due to erythritol. However, I just read up on erythritol in Wikipedia and I may be sensitive to it because it is produced from glucose by fermentation with a yeast. I am very allergic to several varieties of yeast, and cannot consume most fermented products without unpleasant results.
By the way, if you look up stevia you'll read that it may improve insulin sensitivity. It is being studied as helping to reverse diabetes and metabolic syndrome.
Postscript: This post has drawn a number of comments and has received many, many hits from people searching for symptoms caused by Truvia. If you have side-effects from this (or any product), please consider writing to the manufacturer. If you had a severe reaction and are certain that it was due to this product, you should report it to the FDA.
Personally, I have not done so because I have many allergies including one to yeasts (which is in erythritol) so I suspect that's what set off my diarrhea. I'm being much more careful now about avoiding sugar alcohols.Additional Postscript 3/2013, seen on BeverageDaily:
Cargill has failed in its second attempt to secure EU approval for use of bulk sweetener erythritol in soft drinks, after EFSA published a negative opinion relating to its introduction on child safety grounds.A Cargill spokesman admitted that erythritol can have "not harmful" laxative effects.